Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 24, NWS Miami, FL

May 15, 2006Broward County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 15, 2006, 1:59 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2006, 1:59 PM EDT (17:59 UTC)
Expired
May 15, 2006, 2:46 PM EDT
In force
47 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 83 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 151800
SVRMFL
FLC011-099-151900-
/O.NEW.KMFL.SV.W.0024.060515T1759Z-060515T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
159 PM EDT MON MAY 15 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWARD COUNTY IN SOUTH FLORIDA.
  SOUTHEASTERN PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 300 PM EDT

* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF
  CORAL SPRINGS...AND MOVING NORTHEAST AT 25 MPH.

* THE STORM WILL AFFECT...
  CORAL SPRINGS
  PARKLAND
  DEERFIELD BEACH
  FAU SOUTH CAMPUS
  DELRAY BEACH
  BOYNTON BEACH


SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 2633 8050 2618 8039 2627 8008 2667 8010

$$

PS/BD
2 follow-up statements
000
WWUS52 KMFL 151820
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
219 PM EDT MON MAY 15 2006

FLC011-099-151900-
/O.CON.KMFL.SV.W.0024.000000T0000Z-060515T1900Z/
PALM BEACH FL-BROWARD FL-
219 PM EDT MON MAY 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHEASTERN BROWARD AND SOUTHEASTERN PALM BEACH COUNTIES...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
AND LARGE HAIL.  THIS STORM WAS LOCATED NEAR PARKLAND...OR ABOUT 
NEAR CORAL SPRINGS...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COCONUT
CREEK...BOCA WEST...DEERFIELD BEACH...FAU SOUTH CAMPUS...BOCA
RATON...DELRAY BEACH...BOYNTON BEACH...GREENACRES CITY AND PALM
SPRINGS.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

LAT...LON 2633 8050 2618 8039 2627 8008 2667 8010

$$

CHRISTENSEN
000
WWUS52 KMFL 151846
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
243 PM EDT MON MAY 15 2006

FLC011-099-151853-
/O.CAN.KMFL.SV.W.0024.000000T0000Z-060515T1900Z/
PALM BEACH FL-BROWARD FL-
243 PM EDT MON MAY 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWARD AND
SOUTHEASTERN PALM BEACH COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS WEAKENED TO BELOW SEVERE CRITERIA...THUS THE WARNING 
HAS BEEN CANCELLED. RADAR IS SHOWING REMNANT SHOWERS AND 
THUNDERSTORMS OVER NORTHERN BROWARD COUNTY AND SOUTHERN PALM BEACH 
COUNTY...FROM DELRAY BEACH TO CORAL SPRINGS. OCCASIONALLY 
LIGHTNING...GUSTY WINDS TO 40 MPH...AND LOCALLY HEAVY RAINFALL IS 
STILL POSSIBLE. 

RESIDENTS IN THESE AREAS SHOULD CONTINUE TO LISTEN TO LOCAL MEDIA 
AND NOAA WEATHER RADIO FOR POTENTIAL REDEVELOPMENT OF THESE STORMS.

LAT...LON 2633 8050 2618 8039 2627 8008 2667 8010

$$

CHRISTENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:51 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 15, 9:51 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
951 AM EDT MON MAY 15 2006

.UPDATE...CONVECTIVE PARAMETERS CALCULATED WITH MORNING SOUNDING
DATA LOOKING VERY IMPRESSIVE. STEEP MID-LEVEL LAPSE RATE WITH AN
AFTERNOON LIFTED INDEX OF -11C...CAPE OVER 5000 J/KG...ELEVATED
DRY LAYER...RAPIDLY INCREASING LOW-LEVEL MOISTURE...GOOD SURFACE
HEATING AND SEABREEZE DEVELOPMENT JUST SOME OF THE MORE PROMINENT
FEATURES THAT WILL SET US UP FOR SOME STRONG STORMS THIS
AFTERNOON. WILL UPDATE HAZARDOUS WEATHER OUTLOOK TO RAMP UP
SEVERITY POTENTIAL JUST A TAD. MOS GUIDANCE PRECIP POTENTIAL LOOKS
HIGH WITH 85-100 POPS TODAY...LIKELY DUE TO GIANT BULLSEYE OF
CONVECTIVE FEEDBACK. CURRENT FORECASTS OF 50 PERCENT EAST COAST DO
LOOK A BIT LOW...HOWEVER. WILL BUMP UP INTO LIKELY RANGE...AT
LEAST FOR PALM BEACH AND BROWARD GIVEN SOUTHWEST STEERING FLOW AND
STRONG STORM POTENTIAL. WILL ALSO BUMP UP POPS A BIT WEST COAST
GIVEN THREAT OF APPROACHING SHOWERS CURRENTLY MOVING INTO THE WEST
COAST MARINE AREAS.

&&

.PREV DISCUSSION...

..ACTIVE WEATHER NEXT FEW DAYS BRINGING MUCH NEEDED RAINFALL...

DISCUSSION...UPPER TROUGH AMPLIFYING OVER THE GULF OF MEXICO WILL
ALLOW DEEP TROPICAL MOISTURE TO SURGE INTO SOUTH FLORIDA THIS
AFTERNOON. GOES SOUNDER DPI IMAGERY SHOWS THE DEEPER MOISTURE JUST
SOUTH OF THE KEYS...READY TO MAKE HEADWAY INTO THE LOCAL AREA.
FORECAST SOUNDINGS FROM BOTH THE GFS AND NAM SHOW PRECIPITABLE WATER
INCREASING MARKEDLY THROUGH THIS AFTERNOON...REACHING BETWEEN
1.75-2.00 INCHES BY THIS EVENING. FORECAST STABILITY INDICES SHOW A
VERY UNSTABLE ATMOSPHERE BY THIS AFTERNOON...SO THUNDERSTORM
DEVELOPMENT IS EXPECTED. MEAN FLOW WILL BE ORIENTED FROM THE SW...SO
THE BEST CONVERGENCE WILL BE ALONG THE EAST COAST UPON SEA BREEZE
FORMATION. SO WILL HAVE THE HIGHEST POPS EAST COAST...ALONG WITH
MENTION OF THE POSSIBILITY FOR A FEW STRONG THUNDERSTORMS.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH EARLY WEDNESDAY. A
COLD FRONT ACROSS THE DEEP SOUTH WILL MOVE INTO NORTH AND CENTRAL
FLORIDA TONIGHT...THEN INTO SOUTH FLORIDA TUESDAY AND TUESDAY
NIGHT...BEFORE FINALLY EXITING THE AREA ON WEDNESDAY. GFS
CONTINUES TO SHOW SO MUCH CONVECTIVE FEEDBACK THAT THE NAM WAS
SIDED. LOWERED POPS TONIGHT TO CHANCE CATEGORY...SINCE IT APPEARS
AS THOUGH CONVERGENCE WILL BE LACKING AND THE BEST FORCING WILL
REMAIN TO OUR NORTH. HOWEVER...LOW LEVEL CONVERGENCE WILL OCCUR
ACROSS THE AREA IN ASSOCIATION WITH THE FRONTAL BOUNDARY TUESDAY
AND TUESDAY NIGHT. THIS CONVERGENCE...COUPLED WITH DEEP TROPICAL
MOISTURE IN PLACE AND THE UPPER TROUGH TO THE WEST...WILL PROVIDE
AMPLE SUPPORT FOR NUMEROUS THUNDERSTORMS ACROSS THE AREA. SOUTH
FLORIDA WILL ALSO BE IN THE RIGHT REAR QUAD (FAVORABLE QUADRANT
FOR LIFT) OF A >100 KNOT JET TUE THROUGH EARLY WED MORNING. THIS
WILL RESULT IN A GOOD CHANCE FOR THUNDERSTORMS (SOME POSSIBLY
STRONG)...THOUGH THINKING IS THAT LOCALLY HEAVY RAINFALL WILL BE
THE MAIN IMPACT...DUE TO THE POTENTIAL OF TRAINING OF STORMS
ALONG THE FRONT...AS THE FLOW BECOMES ALMOST PARALLEL TO THE
FRONTAL BOUNDARY. THROUGH WEDNESDAY...THE BEST ESTIMATE IS FOR A
GENERAL 1-3 INCH RAINFALL AREA WIDE...WITH LOCALIZED HIGHER AMOUNTS.
THESE EXPECTED AMOUNTS ARE MUCH LOWER THAN FLASH FLOOD GUIDANCE (DUE
TO THE RECENT VERY DRY CONDITIONS)...THUS NO FLASH FLOOD WATCH IS
NEEDED.

THE WEATHER WILL IMPROVE THROUGHOUT THE DAY ON WEDNESDAY...AS THE
COLD FRONT MOVES OFF THE COAST. THEN...MOSTLY DRY CONDITIONS ARE
EXPECTED FOR MUCH OF THE REST OF THE WEEK. GFS HAS DELAYED THE
MOISTURE RETURN UNTIL SUNDAY...SO KNOCKED POPS DOWN FOR SATURDAY.

MARINE...WINDS WILL INCREASE OUT OF THE SOUTHEAST UPWARDS TO
15 KNOTS THIS AFTERNOON AND TONIGHT...BUT NO HIGHLIGHTS ARE
NECESSARY AT THIS TIME. GULF STREAM SEAS WILL BRIEFLY BUILD BEHIND
THE COLD FRONT WEDNESDAY INTO EARLY THURSDAY...BEFORE SETTLING
BACK DOWN BY THURSDAY AFTERNOON.

FIRE WEATHER...NO CONCERNS. MUCH NEEDED RAINFALL LOOKS TO BE ON
THE WAY.

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 15, 10:43 AM EDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1043 AM EDT MON MAY 15 2006

FLZ063-066>075-161445-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1039 AM EDT MON MAY 15 2006

...SCATTERED THUNDERSTORMS, SOME STRONG, EXPECTED THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: INCREASING LOW LEVEL MOISTURE, STRONG DIURNAL
HEATING, SEA BREEZE CONVERGENCE AND UNSTABLE ATMOSPHERIC
CONDITIONS WILL LEAD TO SCATTERED THUNDERSTORMS THIS AFTERNOON.
THE STORMS WILL DEVELOP OVER INTERIOR SECTIONS OF SOUTH FLORIDA
AND THEN MOVE EASTWARD UNDER A WEST TO SOUTHWEST STEERING FLOW. A
FEW OF THESE STORMS COULD BECOME STRONG, ESPECIALLY ACROSS BROWARD
AND PALM BEACH COUNTIES AS SEA AND LAKE OKEECHOBEE BREEZES
INTERACT. EXPECT FREQUENT LIGHTNING, WIND GUSTS TO 50 MPH OR HIGHER,
LOCALLY HEAVY DOWNPOURS AND LARGE HAIL POSSIBLE WITH THE STRONGEST
STORMS. FUNNEL CLOUDS ARE ALSO POSSIBLE, ESPECIALLY ALONG THE
EAST COAST AND NEAR LAKE OKEECHOBEE DUE TO SEA/LAKE BREEZES AND
OUTFLOW BOUNDARIES INTERACTION.

FLOODING: PONDING OF WATER ON ROADS AND POORLY DRAINED AREAS IS
POSSIBLE WITH THE HEAVIEST SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE SOUTH THROUGH SOUTH FLORIDA TUESDAY THROUGH
WEDNESDAY. STRONG UPPER LEVEL WINDS ASSOCIATED WITH A VIGOROUS
UPPER LEVEL TROUGH COUPLED WITH LOW LEVEL CONVERGENCE ALONG THE
FRONTAL BOUNDARY WILL PROVIDE AMPLE SUPPORT FOR NUMEROUS
THUNDERSTORMS ACROSS THE AREA. ALTHOUGH A FEW OF THESE STORMS
COULD BE STRONG WITH WIND GUSTS TO 50 MPH AND SMALL HAIL, THE
MAIN THREAT WILL BE THE POTENTIAL FOR VERY HEAVY RAIN AND LOCALIZED
FLOODING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:08 PM EDTSevere Thunderstorm WarningMFLBroward52 min
May 15, 2:17 PM EDTSevere Thunderstorm WarningMFLMiami-Dade43 min
May 15, 2:47 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade58 min
May 15, 2:49 PM EDTSpecial Marine WarningMFL56 min
May 15, 3:19 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry56 min
May 15, 3:45 PM EDTSpecial Marine WarningMFL60 min
May 15, 3:52 PM EDTSpecial Marine WarningMFL53 min
May 15, 4:01 PM EDTSpecial Marine WarningMFL59 min
May 15, 4:12 PM EDTSevere Thunderstorm WarningMFLPalm Beach48 min
May 15, 4:12 PM EDTSevere Thunderstorm WarningMFLMiami-Dade63 min
May 15, 4:52 PM EDTSpecial Marine WarningMFL113 min
May 15, 5:07 PM EDTSpecial Marine WarningMFL53 min
May 15, 5:15 PM EDTSevere Thunderstorm WarningMFLMiami-Dade60 min
May 15, 5:47 PM EDTFlash Flood WarningMFLMiami-Dade118 min
May 15, 6:20 PM EDTSpecial Marine WarningMFL85 min
May 15, 6:28 PM EDTSevere Thunderstorm WarningMFLBroward25 min
May 15, 6:38 PM EDTSpecial Marine WarningMFL97 min
May 15, 7:47 PM EDTSevere Thunderstorm WarningMFLMiami-Dade28 min
May 15, 7:58 PM EDTSpecial Marine WarningMFL92 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.